Rohypnol is a powerful sedative from the benzodiazepine drug family. It is commonly referred to as “roofies” or “roach,” but Rohypnol is the trade name for flunitrazepam. Rohypnol is usually prescribed for use as a sedative or antidepressant and will sometimes be used as a preanesthetic by hospital staff. Rohypnol overdose symptoms can occur if too much is taken, and this will require prompt medical attention.
Rohypnol is sometimes used as a recreational drug and can be found in nightclubs or at house parties, and it can cause feelings of euphoria when mixed with alcohol. It is highly inadvisable to mix Rohypnol with alcohol, however. According to a survey conducted by the University of Michigan, nearly 2 percent of seniors in high school used Rohypnol once or more during the past year.
There have been reports of Rohypnol being abused by some individuals who slip it into the drinks of other people to incapacitate them. The victim may then be robbed or assaulted and would be unlikely to remember anything about it. They may have been given a dose high enough to cause Rohypnol overdose symptoms.
Did You Know?
Manufacturers now produce Rohypnol tablets that turn pale liquids green and blue.
Common Rohypnol Side Effects
“There have been reports of Rohypnol being abused by some individuals who slip it into the drinks of other people to incapacitate them.”
At present, Rohypnol is banned in the US because of its potential to cause dependence and withdrawal symptoms.
As with all medicines, Rohypnol can cause side effects, which may include:
- Slow reaction time
- Upset stomach
- Retroactive amnesia
- Urine retention
Did You Know?
The effects of Rohypnol are normally felt within 15 to 20 minutes of ingestion.
Some people who use Rohypnol recreationally may develop a dependency as it is taken in higher doses over time. If this happens, withdrawal symptoms, such as tremors and sweating, may occur if they suddenly stop taking it. You may develop a tolerance, meaning that you have to take higher doses to feel the same effects.
Did You Know?
Despite being classed as a depressant, Rohypnol can cause people to become overly excited and aggressive.
Typical Signs and Symptoms of Overdose
Rohypnol overdose can be very serious, and the person may not know that he or she has ingested the drug to begin with, if they were slipped it by another individual. Signs of an overdose on Rohypnol include:
- Appearing extremely intoxicated
- Inability to walk
- Severely slurred speech
- Slow respiratory rate
- Respiratory arrest
If you suspect that someone has overdosed on Rohypnol, you must call an ambulance immediately.
Did You Know?
Rohypnol is available legally in other countries but has been illegal in the US since the 1990s.
Getting Medical Treatment
Medics must treat anyone who has overdosed on Rohypnol quickly. Rohypnol overdose treatment varies depending on severity, but doctors will always monitor vital signs, giving oxygen to counteract a reduced respiratory rate if necessary. They may also give the patient activated charcoal to absorb any of the drug in the digestive system and prevent the most serious Rohypnol overdose symptoms. Overdose victims will normally be kept in hospital for a few days so doctors can carry out a detoxification program to avoid potentially fatal withdrawal symptoms from occurring.
Hospital staff will examine any patients who were not aware of ingesting the drug for signs of sexual assault, and they will liaise with the police if necessary. For people who have voluntarily taken Rohypnol, medics may involve an addiction professional who will assess the patient’s situation and likely recommend a rehab program.
Contact a Professional Today
If you suspect that you or a loved one may be dependent on Rohypnol and need help from a professional, call 1-888-287-0471 . Our staff will listen to your concerns and give advice that is relevant to your circumstances. They can put you in touch with doctors and detoxification experts in your area whom you will be able to meet face to face. Turn your life around by getting help today.